Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 16, 2021, 3:00 PM CDT for Barbour County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2021, 3:00 PM CDT (20:00 UTC)
- Expired
- Mar 16, 2021, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WWUS84 KBMX 162000
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Tue Mar 16 2021
ALZ046-048-050-162045-
Bullock AL-Russell AL-Barbour AL-
300 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BULLOCK...NORTHERN
BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES UNTIL 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickett, or 8 miles southwest of Midway, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Midway, Pickett, Hawkinsville, Aberfoil, Spring Hill, Comer, Barbour
County Public Lake Dam, Lakepoint Resort State Park, Tanyard,
Batesville, Perote, Twin Springs, Lugo and Mount Andrew.
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3188 8579 3208 8580 3220 8505 3214 8505
3213 8506 3210 8505 3203 8506 3202 8505
TIME...MOT...LOC 1959Z 259DEG 46KT 3199 8564
$$
15What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 16, 12:27 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 16, 12:27 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1227 PM CDT Tue Mar 16 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1149 AM CDT Tue Mar 16 2021/ Widespread convection continues at this hour along and south of the stationary boundary situated across the center of the state. Rainfall rates and flash flood guidance will need to be monitored closely for the reminder of the afternoon and evening, especially in areas south and west where morning totals have added quickly. Opted to hold off on a flood watch considering soil moisture and stream flows are still in the lowest 25th percentiles. However, some minor flooding will be a concern in any poor drainage areas or if heavy rain occurs over an urban center. The stalled boundary will begin to lift northward later tonight and towards the morning as the low center further develops upstream. As it does, rain showers and isolated convection will develop further northward with time as the warm sector begins to get well established by the tomorrow mid afternoon time frame. Additional details about the severe threat will be forthcoming with the afternoon update. 17/KLAWS Previous short-term discussion: /Updated at 0311 AM CDT Tue Mar 16 2021/ Today through Wednesday night. Two areas of convection ongoing early this morning. One band of convection across the far northwest counties is along an old outflow boundary or warm front, where surface dewpoints south of the convective band were in the middle 60s and 50s north of the boundary. The convection has for the most part been on the cool side of the boundary and elevated. This convection will slide mostly eastward and stay north of the better instability, but still a marginal risk of severe. The other area of convection developed over southwest Alabama, near where an axis of maximum PWAT coincides with and zone of increasing low level convergence. The air mass across this area is moderately unstable with surface based CAPE near 1500 J/kg and 0-6km bulk shear near 50 kts. The HRRR models expands this convection east-northeast this morning, with some indications of discrete cells. This area will likely contain the best chance of severe storms this morning and will maintain a marginal risk with low risk of tornadoes. Overall the tornado threat should diminish by early afternoon. Localized flash flooding also a possibility south of I-20 today where cells focus in zone of enhanced PWATs and low level convergence. The aforementioned boundary across far north Alabama will likely trigger additional storms along the I-20 corridor this morning and into the afternoon hours. The main severe threat will damaging straight line winds. The threat of severe storms will diminish after sunset, but a few stronger storms may linger into the evening hours. A relative lull in the activity between 9 pm Tuesday and noon Wednesday, with models showing a band of showers and storms developing north of an advancing warm front during the pre-dawn hours Wednesday. Hopefully this activity will remain on the more stable side of the air mass and stay sub-severe. Severe threat is unfortunately increasing for Wednesday afternoon and Wednesday night. Two waves of severe weather likely. The first wave will develop Wednesday afternoon, mainly due to diurnal heating. All modes of severe weather possible with the higher potential for discrete cells. Hail potential likely higher with the first wave due stronger updrafts and better mid level lapse rates. A QLCS will move out of Mississippi and into western Alabama Wednesday evening. This wave will contain much higher 0-6km bulk shear, low level helicity, STP and EHI values. This wave of severe storms will likely have the higher potential for stronger long track tornadoes. The QLCS will take its time tracking eastward across central Alabama Wednesday night, and still could be impacting the far eastern counties by sunrise Thursday. 58/rose .LONG TERM... /Updated at 0311 AM CDT Tue Mar 16 2021/ Thursday through Sunday. Storms will likely be ongoing Thursday morning across east Alabama, but should be in a weakening trend. Should see some clearing skies during the day Thursday as drier low level air moves in behind exiting cold front. However, strong cold air advection will also bring low clouds back into the area Thursday afternoon, starting in the west and spreading eastward. A much colder air mass Thursday night and into weekend with temperatures back closer to normal values. May not see much sunshine Friday as cyclonic circulation keeps low level moisture in the area. A few sprinkles not out of the question on Friday as an upper level vort lobe pushes down from the north. Partly cloudy over the weekend with a gradual warming trend. 58/rose && .AVIATION... 18Z TAF Discussion. TAF sites are expected to remain MVFR or IFR through the period as a slow moving boundary transitions into a warm front overnight and through the morning tomorrow. Consistent rain showers will keep vis restricted as well. Would also consider some marginal patchy fog areawide, although it was not included in earnest on this forecast update. The fore-mention boundary will slowly move northward towards the end of the period and there could be some slow clearing before the more substantial cold front blasts through tomorrow evening. 17/KLAWS && .FIRE WEATHER... Unseasonably warm and muggy with scattered to numerous showers and thunderstorms today through Wednesday night. Much cooler Thursday and Friday with little or no rain expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 55 75 55 68 / 100 50 90 100 30 Anniston 73 59 76 58 70 / 100 60 90 100 30 Birmingham 75 61 77 58 66 / 90 60 90 100 10 Tuscaloosa 77 63 79 55 66 / 90 60 90 100 10 Calera 74 62 77 58 66 / 100 70 90 100 20 Auburn 74 62 76 61 72 / 90 70 80 90 50 Montgomery 79 64 81 62 72 / 90 60 90 90 30 Troy 80 64 81 63 75 / 80 50 70 90 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 16, 3:51 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 351 AM CDT Tue Mar 16 2021 ALZ011>015-017>050-171200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 351 AM CDT Tue Mar 16 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible today through 9 PM this evening across Central Alabama. Damaging winds and large hail are the main threats. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are likely Wednesday afternoon into early Thursday morning. Threats include strong tornadoes, large hail up to golf ball size, and damaging winds up to 80 mph. Stay tuned for forecast updates. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and this evening and again on Wednesday into the pre-dawn hours on Thursday. Please follow all local, state, and CDC guidelines in regards to travel. 08
In the hours before
Special weather statement, Mar 16, 12:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1258 PM CDT Tue Mar 16 2021
ALZ042-161845-
Lowndes AL-
1258 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 145
PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lowndes County Airport, or 10 miles west of Fort
Deposit, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Deposit, Gordonville, Lowndes County Airport, Logan, Beechwood,
Calhoun, Mount Willing, Clover Hill and Letohatchee.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3205 8686 3207 8688 3220 8641 3205 8641
3204 8640 3196 8641 3196 8685 3197 8685
TIME...MOT...LOC 1757Z 252DEG 36KT 3197 8676
15Special weather statement, Mar 16, 1:24 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
124 PM CDT Tue Mar 16 2021
ALZ044-161900-
Montgomery AL-
124 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY COUNTY UNTIL
200 PM CDT...
At 124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan, or near Fort Deposit, moving east at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Meadville, Pike Road, Pine Level, Strata, Dublin, Naftel, Sprague,
Grady, Sellers, Davenport, Ramer, Lapine, Pintlala, Carters Hill and
Currys.
LAT...LON 3204 8630 3205 8631 3205 8641 3217 8641
3229 8600 3225 8599 3225 8600 3197 8600
3196 8620 3197 8620 3196 8630
TIME...MOT...LOC 1824Z 252DEG 49KT 3202 8649
15Special weather statement, Mar 16, 2:00 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
200 PM CDT Tue Mar 16 2021
ALZ044-046-049-161945-
Pike AL-Montgomery AL-Bullock AL-
200 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...SOUTHWESTERN
BULLOCK AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grady, or near Meadville, moving east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Troy, Union Springs, Meadville, Pine Level, Dublin, Beans Crossroads,
Linwood, Ansley, High Ridge, Orion, Josie, China Grove, Sandfield and
Currys.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3187 8618 3190 8617 3196 8618 3197 8620
3198 8618 3208 8621 3212 8570 3193 8571
3186 8571
TIME...MOT...LOC 1900Z 264DEG 34KT 3197 8616
15Special weather statement, Mar 16, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Tue Mar 16 2021
ALZ046-048-050-162045-
Bullock AL-Russell AL-Barbour AL-
300 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BULLOCK...NORTHERN
BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES UNTIL 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickett, or 8 miles southwest of Midway, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Midway, Pickett, Hawkinsville, Aberfoil, Spring Hill, Comer, Barbour
County Public Lake Dam, Lakepoint Resort State Park, Tanyard,
Batesville, Perote, Twin Springs, Lugo and Mount Andrew.
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3188 8579 3208 8580 3220 8505 3214 8505
3213 8506 3210 8505 3203 8506 3202 8505
TIME...MOT...LOC 1959Z 259DEG 46KT 3199 8564
15The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:32 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 19 min |
| Mar 16, 1:18 AM CDT | Special Weather Statement | BMX | Marion | 57 min |
| Mar 16, 1:59 AM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Mar 16, 2:20 AM CDT | Special Weather Statement | BMX | Marengo | 40 min |
| Mar 16, 3:15 AM CDT | Special Weather Statement | BMX | Marengo | 30 min |
| Mar 16, 3:22 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 38 min |
| Mar 16, 3:32 AM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| Mar 16, 3:41 AM CDT | Tornado Warning | BMX | Marengo | 34 min |
| Mar 16, 6:09 AM CDT | Special Weather Statement | BMX | Dallas | 51 min |
| Mar 16, 9:44 AM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| Mar 16, 10:06 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 7 days |
| Mar 16, 10:58 AM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 3 hr |
| Mar 16, 12:06 PM CDT | Areal Flood Advisory | BMX | Dallas | 3 hr |
| Mar 16, 12:58 PM CDT | Special Weather Statement | BMX | Lowndes | 47 min |
| Mar 16, 1:24 PM CDT | Special Weather Statement | BMX | Montgomery | 36 min |
| Mar 16, 2:00 PM CDT | Special Weather Statement | BMX | Bullock | 45 min |
| Mar 16, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 36 min |
| Mar 16, 3:41 PM CDT | Special Weather Statement | BMX | Barbour | 49 min |
| Mar 16, 4:46 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Pike | 3 hr |
| Mar 16, 5:33 PM CDT | Special Weather Statement | BMX | Greene | 27 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.